Robert M. Solovay

Robert Martin Solovay (born December 15, 1938) is an American mathematician specializing in set theory.

Robert M. Solovay
Born (1938-12-15) December 15, 1938
Alma materUniversity of Chicago
AwardsParis Kanellakis Award (2003)
Scientific career
InstitutionsUniversity of California, Berkeley
Doctoral advisorSaunders Mac Lane
Doctoral studentsMatthew Foreman
Judith Roitman
W. Hugh Woodin


Solovay earned his Ph.D. from the University of Chicago in 1964 under the direction of Saunders Mac Lane, with a dissertation on A Functorial Form of the Differentiable Riemann–Roch theorem.[1] Solovay has spent his career at the University of California at Berkeley, where his Ph.D. students include W. Hugh Woodin and Matthew Foreman.[2]


Solovay's theorems include:

Selected publications

  • Solovay, Robert M. (1970). "A model of set-theory in which every set of reals is Lebesgue measurable". Annals of Mathematics. Second Series. 92 (1): 1–56. doi:10.2307/1970696. JSTOR 1970696.
  • Solovay, Robert M. (1967). "A nonconstructible Δ13 set of integers". Transactions of the American Mathematical Society. American Mathematical Society. 127 (1): 50–75. doi:10.2307/1994631. JSTOR 1994631.
  • Solovay, Robert M. and Volker Strassen (1977). "A fast Monte-Carlo test for primality". SIAM Journal on Computing. 6 (1): 84–85. doi:10.1137/0206006.

See also


  1. Robert M. Solovay at the Mathematics Genealogy Project
  3. Emerson, T. (1994-10-10). "Relativizations of the P=?NP question over the reals (and other ordered rings)". Theoretical Computer Science. 133 (1): 15–22. doi:10.1016/0304-3975(94)00068-9. ISSN 0304-3975.
This article is issued from Wikipedia. The text is licensed under Creative Commons - Attribution - Sharealike. Additional terms may apply for the media files.